Alert archive / Pennsylvania / Flash Flood Warnings in 2011
Flash Flood Warning 102, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Sep 8, 2011, 7:59 AM EDT for Luzerne County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2011, 7:59 AM EDT (11:59 UTC)
- Expired
- Sep 8, 2011, 2:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Flood severity
- None
County Luzerne County, PA
The radar
The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 12:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 12.0 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 456 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
256
WGUS51 KBGM 081159
FFWBGM
PAC079-081800-
/O.NEW.KBGM.FF.W.0102.110908T1159Z-110908T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
759 AM EDT THU SEP 8 2011
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA...
* UNTIL 200 PM EDT THURSDAY.
* AT 753 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ANOTHER AREA OF EXCESSIVE RAINFALL MOVING INTO LUZERNE COUNTY.
AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS EXPECTED BY LATE MORNING
IN THE LUZERNE COUNTY.
THIS IS A FLASH FLOOD EMERGENCY FOR ALL OF LUZERNE COUNTY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AVOCA...
DALLAS...DUPONT...EDWARDSVILLE...MOUNTAIN TOP...HARVEYS LAKE...
HAZLETON...LARKSVILLE...LUZERNE...NANTICOKE...PITTSTON...PLAINS...
SHICKSHINNY...SWOYERSVILLE...WILKES-BARRE AND WYOMING.
MAJOR FLOODING OF STREAMS...CREEKS...URBAN...AND POOR
DRAINAGE AREAS IS LIKELY OVER A LARGE PART OF LUZERNE COUNTY.
THE IS A VERY DANGEROUS LIFE-THREATENING FLOODING SITUATION.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE MAJOR FLOODING OF
SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
LAT...LON 4095 7620 4113 7624 4113 7628 4121 7633
4136 7629 4137 7628 4138 7602 4142 7584
4139 7582 4134 7569 4119 7565 4115 7560
4112 7563 4113 7568 4110 7575 4105 7577
4101 7573 4095 7586 4090 7602
$$
DJNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 5:01 AM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, Sep 8, 5:01 AM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
501 AM EDT THU SEP 8 2011
.SYNOPSIS...
HEAVY RAIN WILL CONTINUE OVERNIGHT...WITH MAJOR FLOODING
PERSISTING THROUGH AT LEAST THURSDAY. ALTHOUGH THE STEADIEST RAIN
SHOULD TAPER OFF BY THURSDAY AFTERNOON...THE CHANCE OF SHOWERS OR
THUNDERSTORMS WILL LINGER THROUGH WEEK'S END.
&&
.NEAR TERM /UNTIL NOON TODAY/...
450 AM UPDATE...NEW TRAIN OF HEAVY RAIN HAS DEVELOPED ALONG THE
EASTERN SEABOARD, THROUGH NJ AND FEEDING INTO PIKE, SULLIVAN, AND
DELAWARE COUNTIES. DOWNPOURS WITHIN THIS RAIN BAND ARE PRODUCING
NEW RAIN ACCUMULATIONS OF OVER 1.50 INCHES PER HOUR.
NO MODELS SEEM TO BE HANDLING THIS NEW PRECIP BAND AT ALL. THE
NAM HAS A MAX OVER SOUTHEASTERN NY, BUT HAS NO CONCEPT OF THE
TRAIN FROM THE SOUTH. VERY FRUSTRATING AS WE ARE ESSENTIALLY
WORKING WITHOUT USEFUL GUIDANCE AT THE MOMENT.
THIS AREA IS ROUGHLY IN LINE WITH THE BEST OBSERVED VERTICAL
DISPLACEMENT, AND DOES RIDE ACROSS THE SURFACE FRONT FROM THE
DELMARVA INTO NJ. IT APPEARS CONVERGENCE IN THIS AREA IS CAUSING
AN ENHANCEMENT OF THE BAND, AND IT COULD BE THAT THE UL TROF OVER
THE OHIO VALLEY HAS SHIFTED SLIGHTLY EASTWARD...PUSHING THE
"SQUEEZE AREA" TO THE EAST.
UPDATED THE GRIDS TO BRING THIS BAND INTO OUR SERN ZONES THROUGH
MID MORNING.
305 AM UPDATE...A LONG TRAIN OF HEAVY RAIN CONTINUES TO STREAM OUT
OF NORTHERN MD TOWARD NY/PA, ALMOST EXACTLY ALONG THE SAME PATH
THAT HAS DELUGED AREAS OVER THE LAST 24 HOURS. THE PROBLEM
CONTINUES TO BE THE TROPICAL MOISTURE TRAPPED BETWEEN SYSTEMS,
RIDING NORTHWARD WITHIN THE NEARLY STATIONARY UL JET ENTRANCE REGION.
THE ONLY POTENTIAL GOOD NEWS IS THAT THE MODELS SHOW A SLIGHT
SHIFT IN THE JET AFTER 12Z...POTENTIALLY ROBBING THE MOISTURE
STREAM OF ENHANCED LIFT AND WEAKENING THE NORTHWARD STREAMING OF
HIGH PWATS.
WITH THIS IN MIND WE ARE KEEPING A VERY HEAVY RAIN BAND INTO THE
SOUTHERN TIER OF NY THROUGH 12Z, THEN FORECASTING THE BAND TO
BECOME DISORGANIZED BETWEEN 12Z AND 16Z. BY AFTERNOON, THE
PRECIPITATION SHOULD BE SHOWERY IN NATURE.
WE ARE CONVINCED THERE WILL BE ADDITIONAL FLASH FLOODING AFTER THE
BAND BECOMES DISORGANIZES...BUT THERE IS NO WAY TO PREDICT AS OF
YET WHERE THIS WILL OCCUR.
815 PM UPDATE... AFTER A BRIEF LULL IN THE HEAVIER RAIN EARLIER
THIS EVE...ANOTHER ENHANCED BAND IS ABT READY TO COME BACK INTO NE
PA AND THE SRN TIER. A LONG AXIS OF MOIST IS STILL STREAMING INTO THE
WELL DEVELOPED JET ENTRANCE RGN...WITH LEE'S REMNANTS...AND
KATIA'S MOIST STREAM STILL AT PLAY. NOT GOOD. FLOODING PROBLEMS
WILL ONLY WORSEN LATER THIS EVE.
TOWARDS 09-12Z...WE TRIED TO SHOW A BACK EDGE TO THE +RA COMING
INTO THE CWA FROM THE SSW. UNFORTUNATELY...HVY SHWRS/TSTMS ARE
STILL TRAINING THRU VA/ERN MD...SO WE'LL SEE HOW THINGS TRANSPIRE
AS THE NIGHT PROGRESSES.
&&
.SHORT TERM /NOON TODAY THROUGH SATURDAY/...
DESPITE OVERCAST CLOUD FORECAST, WE ARE PREDICTING TEMPS WILL RISE
INTO THE LOWER 70S TODAY AS RAIN BAND DISORGANIZES INTO GENERAL
SHOWERS. HINTS OF THIS ARE ALREADY EVIDENT IN AREAS SEEING BREAKS
IN THE RAIN OVERNIGHT...TEMPS ARE RISING.
FORECAST MAX TEMPS OF 71-74F GENERALLY EQUATE TO A FEW HUNDRED
JOULES OF CAPE AND NEGATIVE LI'S. SO WE EXPECT A FEW THUNDERSTORMS
TO FORM DURING THE AFTERNOON HOURS INTO EARLY EVENING. ANY OF
THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO CAUSE ADDITIONAL
FLASH FLOODING. ADDITIONAL CONCERN IS SHORT MBE VECTORS. LITTLE TO
NO SEVERE POTENTIAL GIVEN HORRIBLE SHEAR PROFILE.
MOSTLY CLOUDY AND SHOWERY CONDITIONS FORECAST INTO SATURDAY, WITH
TEMPS RISING INTO THE MIDDLE 70S FOR FRIDAY AND SATURDAY
AFTERNOON. AGAIN EXPECT A FEW THUNDERSTORMS TO FORM DURING THE
AFTERNOON HOURS.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
LOW CONFIDENCE XTNDD PD AS WEAK UPR RDG TRIES TO HOLD OFF ADTNL
TROPICAL MOISTURE. GFS IS COMPLETELY DFRNT THAN THE ECMWF WITH A
FAST MVG NRN STREAM WV ON MON BRINGING BRIEF PD OF RAIN. FOR
NOW...HAVE LEANED TWRD THE ECMWF SOLN THAT KEEPS MOST OF THE
MOISTURE SOUTH OF THE REGION THRU THE PD. THIS AGREES BETTER WITH
THE PRVS FCST...AND SURROUNDING OFFICES. FLWD HPC GUID FOR TEMPS.
&&
.AVIATION /09Z THURSDAY THROUGH MONDAY/...
BAND OF RAIN WITH OCCASIONAL BURSTS OF VERY HEAVY RAIN WILL
CONTINUE TO EFFECT THE TAF SITES THROUGH 15Z THURSDAY. THE RAIN
SHOULD DIMINISH TO SHOWERS THURSDAY AFTERNOON. CONDITIONS ARE
MOSTLY MVFR THROUGH 13Z WITH OCNL IFR IN HEAVY RAIN BURSTS AND VFR
WHEN THE RAIN BECOMES LIGHTER. CONDITIONS SHOULD IMPROVE TO MAINLY
VFR DURING THE AFTERNOON THURSDAY ALTHOUGH THERE WILL STILL BE
SCATTERED SHOWERS IN THE AREA WITH LOCALIZED HEAVY RAIN.
OUTLOOK...
WED NGT INTO THU NGT...MVFR AND IFR IN SHOWERS AND FOG.
FRI TO SAT...VFR/MVFR WITH SEMITROPICAL MOISTURE STILL HERE AND
SOME SHOWERS.
SUN/MON...VFR.
&&
.HYDROLOGY...
420 PM UPDATE... RAINFALL FROM TODAY SO FAR (3-6")...WITHIN
THE HEAVIER PCPN BAND...PLUS ADDITIONAL EXPECTED QPF THROUGH
06-12Z...IS NOW EXPECTED TO PRODUCE MAJOR/NEAR RECORD FLOODING IN
THE SUSQ BASIN. MDT-MAJ FLOODING IS FORESEEN ON THE UPPER
DEL...WITH ONLY SIG IN-BANKFUL RISES ON MUCH OF THE CHEMUNG.
OF COURSE...FLASH FLOODING IS QUITE SUBSTANTIAL...AND ONGOING FOR
MOST OF THE CWA.
EMBEDDED CONVECTIVE ELEMENTS COMING NWD FROM PA...WILL ONLY ADD TO
THE FLOOD MISERY LATE THIS AFTN/EVE.
REFER TO THE LATEST FLOOD WARNINGS FOR SPECIFIC RIVER PT INFO
(ALBFLWBGM)...AND FLASH FLOOD WARNINGS/EMERGENCIES FOR FLASH FLOOD
INFO (ALBFFWBGM).
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH THIS AFTERNOON FOR PAZ038>040-043-044-047-
048-072.
NY...FLOOD WATCH THROUGH THIS AFTERNOON FOR NYZ009-015>018-022>025-
036-037-044>046-055>057-062.
&&
SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DJP
LONG TERM...DGM
AVIATION...MSE
HYDROLOGY...Hazardous weather outlook, Sep 8, 3:21 AM EDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 321 AM EDT THU SEP 8 2011 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-090730- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 321 AM EDT THU SEP 8 2011 ...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RAIN SPOTTERS ARE ENCOURAGED TO FORWARD THEIR REPORTS TO THE NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, Sep 8, 7:08 AM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
708 AM EDT THU SEP 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 AM FLOOD WALTON 42.17N 75.13W
09/08/2011 DELAWARE NY PUBLIC
&&
BLLLocal storm report, Sep 8, 7:22 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
722 AM EDT THU SEP 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 AM HEAVY RAIN MONTROSE 41.83N 75.88W
09/08/2011 M7.42 INCH SUSQUEHANNA PA PUBLIC
STORM TOTAL SO FAR
&&
BLLLocal storm report, Sep 8, 7:26 AM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
726 AM EDT THU SEP 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM HEAVY RAIN ELMIRA 42.09N 76.81W
09/08/2011 M7.50 INCH CHEMUNG NY PUBLIC
STORM TOTAL SO FAR
&&
BLLLocal storm report, Sep 8, 7:27 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
727 AM EDT THU SEP 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 AM HEAVY RAIN APALACHIN 42.07N 76.17W
09/08/2011 M10.39 INCH TIOGA NY PUBLIC
STORM TOTAL SO FAR
&&
BLLLocal storm report, Sep 8, 7:38 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
738 AM EDT THU SEP 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 AM HEAVY RAIN GLEN WILD 41.65N 74.60W
09/08/2011 M4.19 INCH SULLIVAN NY TRAINED SPOTTER
STORM TOTAL SO FAR
&&
BLLLocal storm report, Sep 8, 7:41 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
741 AM EDT THU SEP 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 AM HEAVY RAIN ALBA 41.70N 76.83W
09/08/2011 M9.00 INCH BRADFORD PA PUBLIC
STORM TOTAL SO FAR
&&
BLLThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 9:24 PM EDT | Flash Flood Warning | BGM | Lackawanna, Luzerne, Susquehanna, Wyoming | 6 hr |
| Sep 7, 10:05 PM EDT | River Flood Warning | BGM | Bradford | 11 hr |
| Sep 8, 3:33 AM EDT | Flash Flood Warning | BGM | Susquehanna | 12 hr |
| Sep 8, 3:51 AM EDT | Areal Flood Advisory | BGM | Pike | 6 hr |
| Sep 8, 4:17 AM EDT | Flash Flood Warning | BGM | Pike, Wayne | 6 hr |
| Sep 8, 8:27 AM EDT | Flash Flood Warning | BGM | Bradford, Susquehanna, Wyoming | 6 hr |
| Sep 8, 8:58 AM EDT | Flash Flood Warning | BGM | Lackawanna | 6 hr |
| Sep 8, 9:40 AM EDT | Flash Flood Warning | BGM | Pike, Wayne | 6 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.